Marketed in continental Europe as Depakine, Depakene is the trade names for valproic acid, a traditional anti-epileptic drug prescribed for seizure disorders, prevention of migraines, and bipolar disorder. Its side effects are generally minor, especially compared to other anti-epileptics, but in rare instances may be fatal. According to MedlinePlus, patients taking Depakene should report any side effects to their doctors and avoid stopping this medication abruptly. Abrupt withdrawal can lead to potentially life threatening seizures.
Video of the Day
Upset stomach is Depakene’s most common side effect. People taking Depakene may experience acid or sour stomach, belching, heartburn, diarrhea or constipation, and changes in appetite. Symptoms can be minimized by taking Depakene with food. If abdominal pain is severe and accompanied by nausea and vomiting, MayoClinic.com advises seeking immediate medical attention. These symptoms may indicate pancreatitis, a rare but serious side effect.
Depakene may cause uncontrollable shaking in the hands or other body parts. This side effect tends to be worse a few hours after taking the medication when the blood level of Depakene is at its peak. Caffeine may make the tremor worse.
People taking Depakene sometimes report feeling drowsy, tired, or as if they are thinking slowly. MayoClinic.com recommends patients avoid driving or using machines until they know how they react to this medication.
According to Epilepsy.com, up to half the patients taking Depakene gain weight while on the medication. Getting regular exercise and limiting calories can help minimize this effect.
Less common than weight gain, up to ten percent of people on Depakene experience hair loss, according to Epilepsy.com. Hair usually grows back after stopping the medication.
Mental and Emotional Changes
Depakene may produce abnormal thinking and mood swings. Mood swings in adults typically manifest as depression while children are more likely to become irritable. Memory loss and suicidal thinking or behavior are also linked to Depakene. Patients should report these symptoms to their doctors.
Although liver failure is very rare among patients on Depakene, it can be fatal. Warning signs include stomach pain or tenderness, dark urine, yellow skin or eyes, swelling, clay-colored stools, a fever or headache, rash, loss of appetite, or nausea and vomiting. MayoClinic.com advises patients on Depakene to notify their doctors immediately if these symptoms occur.
Pancreatitis is a rare side effect of Depakene. Symptoms of pancreatitis include extreme stomach pain that comes on suddenly, nausea, vomiting, constipation, chills, fever, or feeling lightheaded. These symptoms indicate the need for immediate medical care.